|Title||Hemolysis in patients with antibody deficiencies on immunoglobulin replacement treatment|
|Publication Type||Journal Article|
|Year of Publication||2015|
|Authors||Quinti I, Pulvirenti F, Milito C, Granata G, Giovannetti G, La Marra F, Pesce AM, Farrugia A, Coluzzi S, Girelli G|
Immunoglobulin (Ig)G replacement with intravenous or subcutaneous immunoglobulins is a lifelong substitutive therapy in patients with primary antibody deficiencies (PADs). Hemolysis after immunoglobulin therapy was described in patients receiving high immunoglobulin dosages. The issue of hemolysis after immunoglobulin administration at replacement doses has been considered of little clinical significance.
This was a single-center observational study over a 2-year period on immunoglobulin-induced hemolysis in a cohort of 162 patients with PADs treated with immunoglobulin administered at replacement dosages.
Six patients had signs and symptoms of immunoglobulin-induced hemolysis. Two additional asymptomatic patients were identified by a short-term study run on 16 randomly selected asymptomatic patients. Alloantibodies eluted from patients' red blood cells (RBCs) had anti-A and Rh specificities (anti-D and anti-C). The immunoglobulins contained alloantibodies with the same specificities of the antibodies eluted from patients' RBCs.
Hemolysis occurred in patients receiving immunoglobulin at replacement dosages. Polyvalent immunoglobulin preparations contained multiple clinically significant antibodies that could have unexpected hemolytic consequences, as anti-C whose research and titration are not required by the European Pharmacopoeia. The issue of hemolysis in long-term recipients of immunoglobulin treatment administered at replacement dosages should be more widely recognized.
|Notify Library Reference ID||4610|